Troponin I and C-Reactive Protein Are Commonly Detected in Patients with Breast Cancer Treated with Dose-Dense Chemotherapy Incorporating Trastuzumab and Lapatinib

Memorial Sloan-Kettering Cancer Center, New York, NY, USA.
Clinical Cancer Research (Impact Factor: 8.72). 03/2011; 17(10):3490-9. DOI: 10.1158/1078-0432.CCR-10-1359
Source: PubMed


There are no validated methods of early detection of cardiotoxicity from trastuzumab (T) following anthracycline-based chemotherapy. Currently changes in left ventricular ejection fraction (LVEF) are assessed but this approach has limited sensitivity and specificity. Within a prospective feasibility study of dose-dense (dd) doxorubicin and cyclophosphamide (AC) → weekly paclitaxel (P) with T and lapatinib (L), we included a preplanned analysis of correlative cardiac Troponin I (cTnI) and C-reactive protein (CRP) as early biomarkers of cardiotoxicity.
As previously described, patients received ddACx 4 → PTL → TL. LVEF was assessed at months 0, 2, 6, 9, and 18 and cTnI and CRP measured every 2 weeks during chemotherapy then at months 6, 9, and 18. These biomarkers were correlated with changes in LVEF.
Ninety-five patients enrolled. Overall, 3 (3%) patients withdrew during AC and 41 (43%) withdrew during PTL → TL, mostly due to diarrhea. Median LVEF was 68% (baseline), 69% (month 2), 65% (month 6), 65% (month 9), and 65% (month 18). The majority (67%) had a detectable cTnI during the study. The proportion of detectable cTnIs increased over time; 4% at baseline, 11% at month 2, and 50% at month 3. The timing of these detectable cTnIs preceded maximum-recorded decline in LVEF. However, overall, maximum cTnI levels did not correlate with LVEF declines. A detectable CRP was seen in 74/95 (78%) but did not correlate with LVEF declines.
In patients receiving ddAC → PTL, cTnIs are commonly detected. These elevations may precede changes in LVEF but, as assessed in this trial, do not predict CHF.

9 Reads
  • Source
    • "In prospective study including ninety-five patients with breast cancer treated with dose-dense doxorubicin and cyclophosphamide, than weekly paclitaxel with trastuzumab and lapatinib, the levels of Creactive protein were measured every 2 weeks during chemotherapy then at months 6, 9 and 18. During chemotherapy a detectable C-reactive protein was seen in 78% but did not correlate with ejection fraction declines (Morris et al., 2010). "
    Cardiotoxicity of Oncologic Treatments, 02/2012; , ISBN: 978-953-51-0273-1
  • [Show abstract] [Hide abstract]
    ABSTRACT: Cardiotoxicity induced by anticancer treatment still remains an unanswered problem strongly affecting the quality of life and the overall survival of cancer patients. The most typical form of cardiotoxicity, a dilated cardiomyopathy, usually becomes manifest late in the course of the disease and it is classically considered to be refractory to therapy. Prevention of cardiotoxicity remains the most important strategy and several measures, including cardiac function monitoring, limitation of chemotherapy dose, use of anthracycline analogues and cardioprotectants, and early detection of cardiotoxicity by biomarkers, have been proposed. The response to modern heart failure therapy of chemotherapy-induced cardiomyopathy has never been evaluated in clinical trials, and evidence-based recommendations for its treatment are still lacking. Although it is likely that angiotensin-converting-enzyme inhibitors and beta-blockers, used for other forms of cardiomyopathy may be highly effective also in this setting, there is still some unjustified concern to use them in asymptomatic cancer patients, and current management mainly focuses on treatment of only symptomatic patients.
    06/2011; 21(2):92–100. DOI:10.1016/j.jcecho.2011.06.002
  • [Show abstract] [Hide abstract]
    ABSTRACT: The HER family of tyrosine kinase receptors includes several members that are clinically important targets in cancer therapies, in particular HER1 (the EGF receptor) and HER2, other members include HER3 and HER4. Trastuzumab, a humanized monoclonal antibody and lapatinib, a tyrosine kinase inhibitor, are drugs that target HER2, which is highly expressed in 20-30% of breast cancers. Trastuzumab is recommended as an adjuvant therapy for lymph node positive, HER2-positive breast cancers, or node-negative cancer with high-risk of recurrence, as well as in stage IV cancers. One serious side effect of trastuzumab is cardiomyocyte dysfunction, resulting in reduced heart contractile efficiency. The incidence of collateral effects on the heart with trastuzumab therapy increases in people with cardiovascular risk factors, heart disease and when combined with other chemotherapeutics. When cardiotoxicity was observed with trastuzumab, several studies have addressed potential cardiac damage of trastuzumab itself and lapatinib. The differences in cardiovascular effects of these two compounds are somewhat unexpected and suggest distinct mechanisms of action, which have clear implications in clinical application and prevention of cardiotoxicity in cardio-oncological approaches.
    Future Cardiology 09/2011; 7(5):693-704. DOI:10.2217/fca.11.54
Show more

Similar Publications